Alert archive / Alabama / Flash Flood Warnings in 2003
Flash Flood Warning 12, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Apr 24, 2003, 11:50 PM CDT for Hale County, Alabama. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 24, 2003, 11:50 PM CDT (04:50 UTC)
- Expired
- Apr 25, 2003, 4:00 AM CDT
- In force
- 4 hr
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Hale County, AL
The radar
The Birmingham radar (KBMX), 93 km from the middle of the area, began a volume at 04:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 4.8 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 845 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KBMX 250454 FFWBHM ALC065-250900- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 1150 PM CDT THU APR 24 2003 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * FLASH FLOOD WARNING FOR... HALE COUNTY IN WEST CENTRAL ALABAMA * UNTIL 400 AM CDT * AT 1147 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAINFALL HAS OCCURRED ACROSS NORTHERN HALE COUNTY SINCE 6 PM... WITH RADAR ESTIMATES OF 3 TO 4 INCHES. ADDITIONAL RAINFALL AMOUNTS OF 2 TO 4 INCES ARE POSSIBLE OVERNIGHT. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS...ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. CALL 1-800-856-0758 TO REPORT FLOODING CONDITIONS. LAT...LON 3275 8778 3254 8756 3289 8745 3297 8769 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Apr 24, 11:15 PM CDT, 35 minutes earlier.
Area forecast discussion, Apr 24, 11:15 PM CDT, 35 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BIRMINGHAM, AL 1115 PM CDT THU APR 24 2003 AIRMASS STABILIZED NICELY DURING THE AFTERNOON AS MCS PUSHED THROUGH THE STATE. NEARLY CONTINUOUS RAINFALL HAS MAINTAINED STABLE AIRMASS OVER ALL BUT THE SOUTHWEST COUNTIES. WHILE MISSISSIPPI HAS BEEN IN THE HEAT OF SEVERE WEATHER...THREAT OVER ALABAMA HAS SHIFTED TOWARDS FLASH FLOODING AS TSTMS CELLS RIDE OVER COOL WEDGE. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR AREAS ALONG AND WEST OF INTERSTATE 65. .BHM...FLASH FLOOD WATCH TONIGHT FOR WEST ALABAMA.
Hazardous weather outlook, Apr 24, 1:33 PM CDT, 10 hours 17 minutes before
ALZ011>015-017>050-242030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 133 PM CDT THU APR 24 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (THIS AFTERNOON AND TONIGHT)... THE COMBINATION OF AN APPROACHING WEATHER SYSTEM...CURRENTLY SPINNING ACROSS THE EAST CENTRAL PLAINS...AND A WARM FRONT MOVING NORTH ACROSS THE AREA...WILL ALLOW FOR SHOWERS AND THUNDERSTORMS TO CONTINUE ACROSS THE FORECAST AREA THROUGH TONIGHT. SOME OF THE STORMS MAY BECOME RATHER STRONG...MAINLY WEST OF INTERSTATE 65. THE THREAT OF SHOWERS AND THUNDERSTORMS WILL LAST THROUGH THE NIGHT...BUT THE THREAT OF STRONG STORMS SHOULD DIMINISH BY MIDNIGHT. THE MAIN THREATS WILL BE FROM SMALL HAIL AND GUSTY WINDS. THROUGH TONIGHT...RAINFALL COULD ALSO BE HEAVY AT TIMES...MAINLY SOUTH OF INTERSTATE 20. .DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)... SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE DAY ON FRIDAY. THE STORMS ON FRIDAY COULD BECOME STRONG TO POSSIBLY SEVERE ...WITH DAMAGING WINDS...HAIL...AND AN ISOLATED TORNADO ALL BEING POSSIBLE. THIS SITUATION WILL CONTINUE TO BE MONITORED AS IT DEVELOPS. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BECOME REQUIRED DURING THE EVENING HOURS...AND THEN AGAIN DURING THE DAY ON FRIDAY.
In the hours before
Special weather statement, Apr 24, 6:01 PM CDT, 5 hours 49 minutes before
ALZ030>032-242330-
THUNDERSTORM ADVISORY EXTENDED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
601 PM CDT THU APR 24 2003
.A THUNDERSTORM ADVISORY IN EFFECT FOR SUMTER...HALE AND GREENE
COUNTIES UNTIL 630 PM CDT...
AT 601 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS IN CENTRAL SUMTER COUNTY..MOVING EAST AT 30
MPH.
THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
GAINESVILLE...EPES...CLINTON...BOLIGEE...UNION...EUTAW...KNOXVILLE
AND AKRON THROUGH 630 PM CDT.
THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WINDS AND SMALL
HAIL. WINDS 35 TO 45 MPH ARE LIKELY WITH THESE STORMS. OUTDOOR
OBJECTS SUCH AS LAWN FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD
ITEMS COULD BE BLOWN AROUND.
LAT...LON 3297 8817 3277 8819 3263 8833 3270 8769
3284 8755 3304 8752Special weather statement, Apr 24, 7:11 PM CDT, 4 hours 39 minutes before
ALZ011-250045-
THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
711 PM CDT THU APR 24 2003
.A THUNDERSTORM ADVISORY IN EFFECT FOR MARION COUNTY UNTIL 745 PM
CDT...
.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM.
AT 708 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER BEXAR...MOVING EAST AT 45 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR BEXAR...WESTON...
HAMILTON...HACKLEBURG AND BEAR CREEK THROUGH 745 PM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.
LAT...LON 3415 8820 3427 8818 3432 8796 3431 8764
3417 8767 3408 8819The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 24, 8:18 PM CDT | Severe Thunderstorm Warning | BMX | Sumter | 42 min |
| Apr 24, 10:22 PM CDT | Flash Flood Warning | BMX | Greene, Sumter | 4 hr |
| Apr 24, 10:57 PM CDT | Severe Thunderstorm Warning | BMX | Sumter | 33 min |
| Apr 24, 11:20 PM CDT | Tornado Warning | BMX | Sumter | 10 min |
| Apr 24, 11:28 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Sumter | 32 min |
| Apr 24, 11:36 PM CDT | Severe Thunderstorm Warning | BMX | Marengo | 39 min |
| Apr 24, 11:46 PM CDT | Severe Thunderstorm Warning | BMX | Hale | 29 min |
| Apr 25, 12:05 AM CDT | Tornado Warning | BMX | Sumter | 25 min |
| Apr 25, 12:08 AM CDT | Flash Flood Warning | BMX | Bibb, Shelby | 4 hr |
| Apr 25, 12:30 AM CDT | Tornado Warning | BMX | Sumter | 15 min |
| Apr 25, 12:31 AM CDT | Tornado Warning | BMX | Marengo | 44 min |
| Apr 25, 1:12 AM CDT | Flash Flood Warning | BMX | Chilton, Perry | 4 hr |
| Apr 25, 1:58 AM CDT | Flash Flood Warning | BMX | Greene, Sumter | 2 hr |
| Apr 25, 3:05 AM CDT | Tornado Warning | BMX | Montgomery | 40 min |
| Apr 25, 12:26 PM CDT | Tornado Warning | BMX | Greene, Sumter | 34 min |
| Apr 25, 12:54 PM CDT | Tornado Warning | BMX | Hale | 51 min |
| Apr 25, 12:59 PM CDT | Tornado Warning | BMX | Greene | 31 min |
| Apr 25, 1:30 PM CDT | Tornado Warning | BMX | Greene | 30 min |
| Apr 25, 1:42 PM CDT | Tornado Warning | BMX | Hale | 48 min |
| Apr 25, 1:44 PM CDT | Tornado Warning | BMX | Bibb, Perry | 31 min |
| Apr 25, 2:13 PM CDT | Tornado Warning | BMX | Bibb, Perry | 47 min |
| Apr 25, 2:35 PM CDT | Tornado Warning | BMX | Chilton | 55 min |
| Apr 25, 2:40 PM CDT | Severe Thunderstorm Warning | BMX | Hale | 35 min |
| Apr 25, 2:46 PM CDT | Tornado Warning | BMX | Hale | 29 min |
| Apr 25, 2:56 PM CDT | Tornado Warning | BMX | Perry | 49 min |
| Apr 25, 3:00 PM CDT | Severe Thunderstorm Warning | BMX | Bibb | 30 min |
| Apr 25, 3:18 PM CDT | Severe Thunderstorm Warning | BMX | Coosa | 42 min |
| Apr 25, 3:21 PM CDT | Severe Thunderstorm Warning | BMX | Autauga | 24 min |
| Apr 25, 3:26 PM CDT | Tornado Warning | BMX | Dallas | 49 min |
| Apr 25, 3:32 PM CDT | Severe Thunderstorm Warning | BMX | Elmore | 58 min |
| Apr 25, 3:33 PM CDT | Severe Thunderstorm Warning | BMX | Chilton | 27 min |
| Apr 25, 3:43 PM CDT | Tornado Warning | BMX | Elmore | 47 min |
| Apr 25, 3:48 PM CDT | Tornado Warning | BMX | Autauga | 57 min |
| Apr 25, 3:51 PM CDT | Severe Thunderstorm Warning | BMX | Hale, Marengo, Perry | 39 min |
| Apr 25, 4:16 PM CDT | Severe Thunderstorm Warning | BMX | Dallas | 44 min |
| Apr 25, 4:18 PM CDT | Severe Thunderstorm Warning | BMX | Cherokee | 27 min |
| Apr 25, 4:18 PM CDT | Tornado Warning | BMX | Tallapoosa | 42 min |
| Apr 25, 4:28 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, St. Clair | 47 min |
| Apr 25, 4:29 PM CDT | Severe Thunderstorm Warning | BMX | Elmore | 31 min |
| Apr 25, 4:31 PM CDT | Tornado Warning | BMX | Montgomery | 44 min |
| Apr 25, 4:38 PM CDT | Severe Thunderstorm Warning | BMX | Marengo | 37 min |
| Apr 25, 4:38 PM CDT | Tornado Warning | BMX | Blount, Etowah | 52 min |
| Apr 25, 4:41 PM CDT | Tornado Warning | BMX | Macon | 49 min |
| Apr 25, 4:43 PM CDT | Severe Thunderstorm Warning | BMX | Lee | 47 min |
| Apr 25, 4:44 PM CDT | Severe Thunderstorm Warning | BMX | Autauga | 31 min |
| Apr 25, 4:47 PM CDT | Severe Thunderstorm Warning | BMX | Chambers | 28 min |
| Apr 25, 4:47 PM CDT | Tornado Warning | BMX | Calhoun, St. Clair, Talladega | 43 min |
| Apr 25, 4:49 PM CDT | Tornado Warning | BMX | Dallas | 26 min |
| Apr 25, 4:56 PM CDT | Tornado Warning | BMX | Cherokee, Lee | 49 min |
| Apr 25, 4:58 PM CDT | Severe Thunderstorm Warning | BMX | Elmore | 47 min |
| Apr 25, 5:09 PM CDT | Tornado Warning | BMX | Montgomery | 51 min |
| Apr 25, 5:12 PM CDT | Tornado Warning | BMX | Dallas | 33 min |
| Apr 25, 5:12 PM CDT | Tornado Warning | BMX | Russell | 48 min |
| Apr 25, 5:15 PM CDT | Severe Thunderstorm Warning | BMX | Marengo | 45 min |
| Apr 25, 5:20 PM CDT | Tornado Warning | BMX | Bullock | 40 min |
| Apr 25, 5:26 PM CDT | Tornado Warning | BMX | Marengo | 34 min |
| Apr 25, 5:26 PM CDT | Tornado Warning | BMX | Macon | 49 min |
| Apr 25, 5:29 PM CDT | Tornado Warning | BMX | Lowndes | 46 min |
| Apr 25, 5:45 PM CDT | Severe Thunderstorm Warning | BMX | Dallas | 30 min |
| Apr 25, 5:54 PM CDT | Tornado Warning | BMX | Cherokee | 21 min |
| Apr 25, 6:00 PM CDT | Severe Thunderstorm Warning | BMX | Marengo | 45 min |
| Apr 25, 6:00 PM CDT | Tornado Warning | BMX | Bullock, Russell | 45 min |
| Apr 25, 6:06 PM CDT | Severe Thunderstorm Warning | BMX | Montgomery | 39 min |
| Apr 25, 6:12 PM CDT | Severe Thunderstorm Warning | BMX | Lowndes | 33 min |
| Apr 25, 6:12 PM CDT | Tornado Warning | BMX | Barbour | 48 min |
| Apr 25, 6:18 PM CDT | Severe Thunderstorm Warning | BMX | Autauga, Dallas | 42 min |
| Apr 25, 6:20 PM CDT | Tornado Warning | BMX | Montgomery | 25 min |
| Apr 25, 6:40 PM CDT | Tornado Warning | BMX | Russell | 35 min |
| Apr 25, 6:42 PM CDT | Severe Thunderstorm Warning | BMX | Lowndes | 63 min |
| Apr 25, 6:45 PM CDT | Severe Thunderstorm Warning | BMX | Bullock, Macon | 45 min |
| Apr 25, 6:45 PM CDT | Tornado Warning | BMX | Montgomery | 45 min |
| Apr 25, 6:57 PM CDT | Severe Thunderstorm Warning | BMX | Pike | 33 min |
| Apr 25, 6:58 PM CDT | Severe Thunderstorm Warning | BMX | Barbour | 62 min |
Nearby
Flash Flood Warnings in Alabama, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.